Kansas, 2009

Hail in Kansas, July 17, 2009

July 17, 2009 · NWS DDC · 1 event in 1 county or zone

A supercell thunderstorm moving due south out of southwest Nebraska made it into Scott county during the mid-afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A supercell thunderstorm moving due south out of southwest Nebraska made it into Scott county during the mid-afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 1:53 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 17, 1:53 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT FRI JUL 17 2009

.DISCUSSION...

DAYS 1-2...

THE TIMING AND LOCATION OF THE BEST THUNDERSTORM CHANCES TONIGHT
THROUGH SUNDAY REMAINS THE GREATEST FORECAST CHALLENGE.

A MORNING COMPLEX OF SHOWERS AND THUNDERSTORMS IMPACTED
NORTHEASTERN DDC FA...WHICH DISSIPATED AROUND MIDDAY. OTHER
STRONGER STORMS...SOME SEVERE...HAD DEVELOPED ACROSS SOUTHWEST
NEBRASKA IN A DECENT LOW-MID LEVEL FRONTOGENETIC ZONE AND ELEVATED
CAPE. EARLY THIS AFTERNOON...ONE OF THESE STORMS WAS SUPERCELLULAR
IN STRUCTURE ON RADAR WHICH WAS MOVING DUE SOUTH TOWARD I-70 AS OF
19Z. THIS STORM...AND OTHERS...ARE EXPECTED TO CONTINUE MOVING
SOUTH REACHING THE NORTHWEST DDC FA BY 21Z. WILL HAVE 40 TO 50
POPS GOING IN THE NORTHWEST ZONES...SPREADING THESE POPS SOUTH
THROUGH THE EVENING AND NIGHTTIME HOURS.

SURFACE-BASED STORMS ARE EXPECTED TO DEVELOP AND REMAIN ACROSS
EASTERN COLORADO WHERE THE HIGHEST SBCAPE AND DEEPER BOUNDARY
LAYER EXISTS. STORMS DEVELOPING ALONG HIGHWAY 287/385 IN EAST
CENTRAL/SOUTHEAST COLORADO ARE EXPECTED TO REMAIN IN COLORADO
GIVEN THE FAIRLY MERIDIONAL COMPONENT TO THE MID-UPPER LEVEL FLOW.
IT IS POSSIBLE ONE OF THESE SURFACE-BASED STRONG/SEVERE STORMS
COULD CLIP FAR WESTERN SECTIONS OF THE DDC FA THIS EVENING/TONIGHT
WHICH WILL HAVE TO BE WATCHED.

MUCH LIKE THE PAST COUPLE NIGHTS...ADDITIONAL NOCTURNAL STORMS ARE
ANTICIPATED TO DEVELOP ALONG THE MID LEVEL BAROCLINIC ZONE DURING
THE OVERNIGHT HOURS JUST ABOUT ANYWHERE ACROSS WESTERN KANSAS.
WILL MAINTAIN 30 POPS THROUGH THE OVERNIGHT HOURS. SATURDAY
CONVECTIVE ACTIVITY IS EXPECTED TO BE DISPLACED FARTHER SOUTH...AS
JET STREAK DYNAMICS BEGIN TO SHIFT FARTHER SOUTH INTO THE
TX-OK PANHANDLES REGION AND WESTERN OKLAHOMA. WILL CARRY MAINLY
20-30 POPS ACROSS SOUTHWEST SECTIONS OF DDC FA DURING THE DAY
SATURDAY AS WELL AS SATURDAY EVENING. ALL THE SURFACE-BASED
INSTABILITY WILL BE CONFINED TO FAR SOUTHEASTERN COLORADO, WEST
TEXAS, AND EASTERN NEW MEXICO. SATURDAY NIGHT AND SUNDAY SHOULD BE
DRY ACROSS MUCH OF THE AREA AS FAIRLY STABLE BOUNDARY LAYER
AIRMASS REMAINS. THAT BEING SAID...STORMS ARE EXPECTED TO DEVELOP
ACROSS THE LEESIDE OF THE HIGH TERRAIN OF COLORADO AND NEW MEXICO
AGAIN...BUT GIVEN THE UPPER FLOW PATTERN REMAINING NORTHWEST OR
NORTH-NORTHWESTERLY...STORMS WILL MOST LIKELY REMAIN WEST OF THE
DDC FA.

THE GOING FCST OF LOWER 90S HIGHS ACROSS THE WHOLE AREA SEEM A BIT
HIGH GIVEN THE COOLISH H85 TEMPS PER GFS AND ECMWF...THUS WILL
BRING THESE HIGHS DOWN SOME...INTO THE UPPER 80S/NR 90...COOLER
NORTHEAST ZONES.

DAYS 3-7...

THE NEXT JET STREAK WILL ROUND THE SOUTHWEST HIGH MONDAY. THIS
WILL INDUCE LOWER PRESSURES AGAIN ACROSS SOUTHEASTERN COLORADO
WITH A FRONT EXTENDING FROM CENTRAL NEBRASKA INTO WESTERN KANSAS
BY AFTERNOON MONDAY. AT LEAST MODEST INSTABILITY WILL DEVELOP
AHEAD OF THIS FRONT ACROSS SOUTHWEST KANSAS WITH 2000 TO 2500 J/KG
SB CAPE ALONG THE FRONT. WITH A MID-UPPER JET STREAK NOSING INTO
NORTHERN KANSAS BY 00Z TUESDAY...IT LOOKS LIKE A PRETTY GOOD SETUP
FOR NORTHWEST FLOW SEVERE WX EVENT TO PERHAPS AFFECT MUCH OF
KANSAS INCLUDING DDC FA. WILL COVER MOST OF THE DDC FA WITH 40
POPS LATE MONDAY AFTERNOON INTO MONDAY NIGHT FOR THIS ANTICIPATED
EVENT. BEYOND...THE TUESDAY AND WEDNESDAY TIME FRAME LOOK RATHER
BENIGN BEHIND THE FRONT...ALTHOUGH BY WEDNESDAY A FEW ISOLATED
LATE-DAY STORMS MAY IMPACT AREAS NEAR THE COLORADO BORDER AS
SOUTHEASTERLY MOIST UPSLOPE FLOW RETURNS IN RESPONSE TO LOWERING
PRESSURE ACROSS THE LEESIDE OF THE COLORADO ROCKIES.

&&

.AVIATION...

ISOLATED STRONG THUNDERSTORMS COULD AFFECT GCK BETWEEN 22 AND 24 UTC.
OTHERWISE, MAINLY LIGHT SHOWERS AND THUNDERSTORMS COULD AFFECT HAYS/DDC
THROUGH 06 UTC. OUTSIDE OF THE THUNDERSTORMS VFR CONDITIONS CAN BE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  63  91 /  30  30  10  10
GCK  60  85  63  92 /  40  30  10  20
EHA  62  89  63  93 /  30  30  20  20
LBL  62  88  64  93 /  30  30  20  20
HYS  61  84  61  89 /  30  20  10  10
P28  63  87  62  90 /  30  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/25/24
Hazardous weather outlook, Jul 17, 9:19 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 AM CDT FRI JUL 17 2009

KSZ030-031-043>046-063>066-076>081-086>090-181130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1019 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY BUT THESE STORMS WILL
PROBABLY NOT BE SEVERE. BRIEF HEAVY RAIN AND LIGHTNING CAN BE EXPECTED
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY
AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE
SEVERE. LOCALLY HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-181130-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1019 AM CDT FRI JUL 17 2009 /919 AM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING.
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE OF SEVERE STORMS WILL BE BETWEEN 4 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY
AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
July 17, 2:46 PM CST
Where
Scott County, 2.14 mi SSE of Scott State Park
Measured
0.88 in hail
Reported by
Public
Coordinates
38.650, -100.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191045.